Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Solutions containing a large parameter of a quasi-linear hyperbolic system of equations and their nonlinear geometric optics approximation

Author: Atsushi Yoshikawa
Journal: Trans. Amer. Math. Soc. 340 (1993), 103-126
MSC: Primary 35L60; Secondary 35A35, 35B40
MathSciNet review: 1208881
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that a quasi-linear first order strictly hyperbolic system of partial differential equations admits a formal approximate solution with the initial data $ {\lambda ^{ - 1}}{a_0}(\lambda x \bullet \eta ,x){r_1}(\eta ),\lambda > 0,x,\eta \in {{\mathbf{R}}^n}, \eta \ne 0$. Here $ {r_1}(\eta )$ is a characteristic vector, and $ {a_0}(\sigma ,x)$ is a smooth scalar function of compact support. Under the additional requirements that $ n = 2$ or $ 3$ and that $ {a_0}(\sigma ,x)$ have the vanishing mean with respect to $ \sigma $, it is shown that a genuine solution exists in a time interval independent of $ \lambda $, and that the formal solution is asymptotic to the genuine solution as $ \lambda \to \infty $.

References [Enhancements On Off] (What's this?)

  • [1] Y. Choquet-Bruhat, Ondes asymptotiques et approchées pour des systèmes d'équations aux dérivées partielles nonlinéaires, J. Math. Pures Appl. 48 (1969), 117-158. MR 0255964 (41:624)
  • [2] I. Daubechies, Orthonormal basis of compactly supported wavelets, Comm. Pure Appl. Math. 41 (1988), 909-996. MR 951745 (90m:42039)
  • [3] J. K. Hunter and J. B. Keller, Weakly nonlinear high frequency waves, Comm. Pure Appl. Math. 36 (1983), 547-569. MR 716196 (85h:35143)
  • [4] J. K. Hunter, A. Majda, and R. Rosales, Resonantly interacting, weakly nonlinear hyperbolic waves. II: Several space variables, Stud. Appl. Math. 75 (1986), 187-226. MR 867874 (89h:35199)
  • [5] T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal. 58 (1975), 181-205. MR 0390516 (52:11341)
  • [6] -, Quasi-linear equations of evolution with applications to partial differential equations, Lecture Notes in Math., vol. 448, Springer-Verlag, Berlin, Heidelberg, and New York, 1975, pp. 25-70. MR 0407477 (53:11252)
  • [7] S. Klainerman, Global existence for nonlinear wave equation, Comm. Pure Appl. Math. 33 (1980), 43-101. MR 544044 (81b:35050)
  • [8] P. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, CBMS-NSF Regional Conf. Ser. in Appl. Math., vol. 13, SIAM, Philadelphia, Pa., 1973. MR 0350216 (50:2709)
  • [9] A. Majda, Compressible fluid flow and systems of conservation laws in several space variables, Springer-Verlag, New York and Berlin, 1984. MR 748308 (85e:35077)
  • [10] -, Nonlinear geometric optics for hyperbolic systems of conservation laws, Oscillation Theory, Computation, and Methods of Compensated Compactness, IMA Vol. Math. Appl., vol. 2, Springer-Verlag, Berlin and New York, 1986, pp. 115-165. MR 869824
  • [11] A. Yoshikawa, Note on the Taylor expansion of smooth functions defined on Sobolev spaces, Tsukuba J. Math. 15 (1991), 145-149. MR 1118590 (92h:46047)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L60, 35A35, 35B40

Retrieve articles in all journals with MSC: 35L60, 35A35, 35B40

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society